Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 8, NWS Salt Lake City, UT

March 27, 20245 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 27, 2024, 2:50 PM MDT for 5 counties in Utah. It took effect at Mar 28, 2024, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2024, 2:50 PM MDT (20:50 UTC)
In effect from
Mar 28, 2024, 9:00 AM MDT
Expired
Mar 28, 2024, 6:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS75 KSLC 272050
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
250 PM MDT Wed Mar 27 2024

UTZ115-122-281215-
/O.NEW.KSLC.WI.Y.0008.240328T1500Z-240329T0000Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
250 PM MDT Wed Mar 27 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM to 6 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds on east-west routes, especially for high profile 
  vehicles and vehicles with trailers.

* ADDITIONAL DETAILS...Winds will increase into Thursday morning,
  with peak winds late Thursday morning into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
3 follow-up statements
400 
WWUS75 KSLC 280905
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
305 AM MDT Thu Mar 28 2024

UTZ115-122-282215-
/O.CON.KSLC.WI.Y.0008.240328T1500Z-240329T0000Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
305 AM MDT Thu Mar 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Winds will increase into Thursday morning,
  with peak winds late Thursday morning into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
080 
WWUS75 KSLC 281928
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
128 PM MDT Thu Mar 28 2024

UTZ115-122-290000-
/O.CON.KSLC.WI.Y.0008.000000T0000Z-240329T0000Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
128 PM MDT Thu Mar 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
777 
WWUS75 KSLC 282354
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
554 PM MDT Thu Mar 28 2024

UTZ115-122-290100-
/O.EXP.KSLC.WI.Y.0008.000000T0000Z-240329T0000Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
554 PM MDT Thu Mar 28 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds are trending downward across west central and southwest Utah
with the passage of a cold front. A few isolated gusts to 40 mph
will remain possible through the early evening hours, however
the threat for widespread strong winds has diminished. Therefore
the Wind Advisory will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:34 AM MDT, 11 hours 16 minutes earlier.

Area forecast discussion, Mar 27, 3:34 AM MDT, 11 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
334 AM MDT Wed Mar 27 2024

.SYNOPSIS...High pressure will briefly build over Utah and
southwest Wyoming through early Thursday. A potent cold front
will cross northern Utah and southwest Wyoming Thursday afternoon
before stalling over central Utah Thursday night into early
Friday. A stormy pattern will continue for the weekend and into
early next week.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...Utah and southwest
Wyoming are sandwiched in between a ridge centered over Nevada and
the exiting trough, with its back edge currently entering
Colorado. In west to northwest flow, seeing enough lingering
moisture and instability for some persistent showers over the
Great Salt Lake. As the ridge continues east, bringing a drier and
more stable airmass, anticipate these showers to taper off over
the next couple of hours. This will usher in a dry day over the
forecast area, something that has been rare lately, and a modest
warming trend. Maxes are expected to approach seasonal normals
over southern Utah while staying around 5F below climo over
northern Utah.

Our break in the action will be short lived as the ridge is
expected to quickly make its way into Colorado by Thursday
morning. As this happens, a large Pacific Northwest trough will
make its way onshore, with an associated cold front on its front
edge on track to move into far northwest Utah by midday Thursday.
Guidance is coming into better agreement with the timing and
evolution of this cold front, indicating it will cross northern
Utah and southwest Wyoming during the afternoon, undergoing
frontogenesis as it does so. Thus, there is a high chance this
will bring a potent band of valley rain (with a medium chance of
snow or graupel in the heaviest precipitation) and mountain snow
as it moves by. Ahead of the front, southerly winds will become
quite gusty, particularly over west central and southwest Utah.
Peak flow aloft in the guidance at 700mb looks to be in the 40-45
kt range, so it seems likely to see isolated gusts in excess of 40
mph in these wind prone areas, but confidence is lower as to how
long the highest gusts will persist, so have held off on headlines
at this time.

By Thursday evening, the vast majority of the guidance indicates
the front will stall roughly along a line stretching from
southwest Utah to the Uintas, weakening as it does so. Areas under
the band when it stalls will obviously see greater precipitation
accumulations than those areas away from the band so this
introduces a bit more uncertainty than usual in the forecast of
accumulations. However, given the increased model agreement, seems
prudent to raise totals in the Uintas a bit. Will also see
southerly winds stay elevated ahead of the front overnight and
into Friday morning, though these winds will most likely stay
below advisory criteria.

As the front edge of the trough and the associated front impact
the area, the main trough is expected to hang back over the
Pacific Northwest, but by Friday afternoon it is expected to merge
with another Pacific trough and slide south along the California
coast. As it does so, it is expected to link back up with the
stalled front over Utah, allowing it to slide back north as a warm
front Friday afternoon into early Saturday. At this point the
front will be significantly weaker, but there seems to be a high
chance of some additional accumulations for northern Utah at this
time, particularly over the higher terrain.

.LONG TERM (After 12Z/6AM Saturday)...Model guidance shows decent
agreement that on Saturday morning a deep Pacific trough will be
near the central California coast. Less certainty is noted on an
associated baroclinic zone, but general consensus is a stalled
boundary somewhere from western to northern Utah. Given strong
southwesterly jet support with embedded PVA and moisture advection,
would expect fairly widespread scattered precipitation, with a bit
more of a focus nearer to where any surface boundary may remain.
Uncertainty begins to increase later Saturday onward due to how the
trough begins to move inland, and if/to what degree the trough can
cut off. Currently, guidance seems to favor more of a broad and
elongated positively tilted trough progression (some minimal cutoff
lobe therein), with the associated baroclinic zone being gradually
nudged through the forecast region from west to east overnight into
the day Sunday. With this boundary progression, would anticipate a
period of more widespread/focused precipitation once again.
Following the frontal passage, colder H7 temperatures would promote
steepened lapse rates, and as a result would expect some general
instability driven shower activity to persist as the trough axis
remains overhead. This would likely once again remain the case
Monday, though again, uncertainty (especially in exact timing) is a
bit high given a more complex pattern evolution with the trough than
usual.

Total rain/snow amounts generally did not show much in the way of
trends with this forecast cycle. Southwesterly flow with the leading
edge of the trough and ahead of the baroclinic zone will promote
good orographic enhancement in those favored mountains, with that
initial time period especially favoring the southern Utah mountains.
Central and northern Utah mountains then become more favored as the
baroclinic zone pushes in, and likely thereafter until the trough
finally exits. By events end, almost all mountains look favorable to
see widespread SWE in excess of 0.75", with up to 2" possible in
some of the highest locations and locally favored areas (noting
these totals don't include precipitation prior to Saturday morning
as well). With the storm generally on the milder side, largely
expect lower valley locations to see rain, though some of the higher
elevation mountain valleys (such as the Wasatch Back) will see more
favorable chances of light accumulations following the frontal
passage. That said, wouldn't be too surprised to see some brief
periods of rate driven snow (or graupel) at lower elevations in some
of the post-frontal showers, especially nearer diurnal minimum
temps/snow level.

Tuesday into midweek, guidance leans in favor of increased ridging
building in from the west, though some ensemble members do keep a
bit more of a trailing section of the departing trough hanging on
into portions of the Desert Southwest. With ridging becoming the
favored influence, forecast carries minimal precipitation chances,
with warming temperatures back nearer to climatological normal.

&&

.AVIATION...KSLC...A low chance (~10%) of lake effect showers
remains possible through Wednesday morning. Any shower moving over
the terminal could bring about brief MVFR conditions and more
variable winds. Otherwise, VFR conditions expected to prevail with a
gradual increase in mid/upper cloud cover from late afternoon
Wednesday on into the overnight hours. Southerly winds favored to
hold, with increasing magnitudes Wednesday night into Thursday.

.REST OF UTAH AND SOUTHWEST WYOMING...A brief period of ridging will
result in more benign conditions across area terminals Wednesday,
though will see increasing mid/upper cloud cover Wednesday afternoon
on into the overnight hours as the ridge quickly begins to shift
east. Otherwise, anticipate winds to follow something of a typical
diurnal pattern with magnitudes largely expected below 15 kts.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:50 PM MDTWinter Weather AdvisorySLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 9 more33 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.